Alert archive / Ohio / Flash Flood Warnings in 2019
Flash Flood Warning 4, NWS Cleveland, OH
NWS Cleveland, OH issued this flash flood warning at May 28, 2019, 6:47 PM EDT for Mahoning County, Portage County, Ohio. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2019, 6:47 PM EDT (22:47 UTC)
- Expired
- May 28, 2019, 10:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mahoning County, OH, Portage County, OH
The radar
The Pittsburgh radar (KPBZ), 82 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:13 PM EDT | FLOOD | 1 Sw Boardman, OH | RT. 224 WEST OF RT 7 CLOSED DUE TO MAJOR FLOODING. CARS STRANDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 498 m²/s²
- 0-3 km storm-relative helicity
- 483 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted.
301
WGUS51 KCLE 282247
FFWCLE
OHC099-133-290245-
/O.NEW.KCLE.FF.W.0004.190528T2247Z-190529T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
647 PM EDT Tue May 28 2019
The National Weather Service in Cleveland has issued a
* Flash Flood Warning for...
Southeastern Portage County in northeastern Ohio...
Mahoning County in northeastern Ohio...
* Until 1045 PM EDT.
* At 644 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2.5 inches of rain have
already fallen and another 1 to 2 inches is expected by 8:30
pm. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Youngstown, Boardman, Campbell, Canfield, Austintown, Struthers,
Atwater, Edinburg, Poland, Ellsworth, New Middletown, Craig Beach,
Lowellville, Deerfield, North Jackson, Berlin Center, Greenford and
Mineral Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4095 8108 4099 8109 4101 8119 4112 8123
4113 8052 4093 8052
$$
LaPlante1 follow-up statement
084
WGUS71 KCLE 282338
FFSCLE
Flash Flood Statement
National Weather Service Cleveland OH
738 PM EDT Tue May 28 2019
OHC099-133-290245-
/O.CON.KCLE.FF.W.0004.000000T0000Z-190529T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Portage OH-Mahoning OH-
738 PM EDT Tue May 28 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR
SOUTHEASTERN PORTAGE AND MAHONING COUNTIES...
At 734 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ocurring across
central Mahoning County from Canfield to Boardman to Poland and
other nearby locations. Water depths have increased to 2 to 3 feet
with numerous vehicles reported stranded.
Some locations that will experience flooding include...
Youngstown, Boardman, Campbell, Canfield, Austintown, Struthers,
Atwater, Edinburg, Poland, Ellsworth, New Middletown, Craig Beach,
Lowellville, Deerfield, North Jackson, Berlin Center, Greenford and
Mineral Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4095 8108 4099 8109 4101 8119 4112 8123
4113 8052 4093 8052
$$
LaPlanteWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:18 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 28, 3:18 PM EDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 318 PM EDT Tue May 28 2019 .SYNOPSIS... Low pressure over the region will drift northeast tonight driving a weak cold front south into the area this evening. The front will stall in the area tonight and Wednesday as waves of low pressure move east along the boundary. The front will finally drop south of the area behind low pressure Thursday. High pressure will build in for Friday. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... Low pressure just north of Lake Erie will move east this evening and in its wake, a cold front will move south into the area. The front is currently in sern lwr MI into central Indiana. There is however, convergence set up across the inland counties from near the FDY area ene, enhanced across nern OH and nwrn PA by the lake breeze. Thunderstorms have developed along this convergence zone. Currently surface based CAPES are around 3500j/kg. Thermodynamics support large hail and strong downburst winds. Shear support steady state, rotating storms especially east half of the area. Expect strong to severe thunderstorms to continue to spread east across the area into early evening. Overnight convection should tend to drift sse and weaken through the late evening. After midnight the HRRR shows convection moving back toward the area from the west along the stalled out boundary. The HRRR takes most of this north more across the lake and possibly affecting some of the northwestern counties. Towards morning another wave will be moving east through northern Indiana toward northwestern OH. Wednesday this stalled front will be across the area and models show another weak impulse moving east along the front during the day. Would expect redevelopment with the more favored area across the southern and eastern counties. Will need to keep chance pops going through Wednesday night. Towards morning Thursday however will increase pops back to likely in the west as another low approaches from the west. Highs Wednesday from north 70 north to near 80 far south. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Thursday will likely be another active weather day over the forecast area. A shortwave trough over the central CONUS will propagate east into the Great Lakes region and get absorbed into a larger trough over the eastern CONUS. At the surface a low will enter Ohio and move east across the forecast area. With good forcing expected over the region along with decent instability and moisture and some good jet dynamics, showers and thunderstorms are likely on Thursday and some severe storms may be possible. Have continued with the high likely PoPs, but have not gone to categorical as there are coverage concerns at this time. There are some timing issues still at this time, but Thursday will be yet another day to watch in what is an active weather week. High pressure will emerge over the eastern Great Lakes on Friday behind Thursday's low. Light northerly flow, some slight cold air advection, and sinking air entering the region will keep temperatures near to perhaps a couple degrees below normal. && .LONG TERM /SATURDAY THROUGH MONDAY/... Will continue with a fairly generic forecast for the weekend. Northwest flow sets up over the region with the best energy aloft on Saturday and again on Monday afternoon. Have the highest PoPs during those time periods, but nothing more than scattered showers and thunderstorms. While northwest flow will persist over the region, not too much appears to be in place to alter temperatures to far above or below normal. && .AVIATION /18Z Tuesday THROUGH Sunday/... Showers and thunderstorms will continue to track across northern Ohio and nwrn PA into the evening along and ahead of a weak cold front dropping into the area from the north. Some storms may be severe with strong gusty winds and hail through early evening. Expect CIGS to be low VFR, mostly under 5kft, through the afternoon and evening with IFR/LIFR expected within thunderstorms. The favorable area of thunderstorm development will tend to drift south into the evening with a likely break mid/late evening. Guidance suggests more showers and storms approach from the west after 06z-08z with additional development to be expected into the morning Wednesday. CIGS overnight however should drop to MVFR with the front across the region and very moist air in place. No big change for Wednesday and a mix of VFR down to IFR in weather. OUTLOOK...Non-VFR possible for periods of time through Thursday. && .MARINE... A cold front will push south of the lake tonight and flow will shift winds around to the north and then northeast. The front then lingers over the area on Wednesday and may try to move back north to the southern lakeshore, but flow will likely remain light out of the northeast. The front remains over the area on Thursday and low pressure will move northeast towards the lake on Thursday night. Winds will flip around to the southwest and then west with this system moving through the region. High pressure emerges over the area on Friday and light northerly flow and dry weather on the lake will allow for Friday to be the best marine weather day of the period. A weak front enters the basin for Saturday and winds may shift around to the northwest by Saturday night. At this time, not expecting any marine headlines on the lake. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...TK NEAR TERM...TK SHORT TERM...Sefcovic LONG TERM...Sefcovic AVIATION...TK MARINE...Mitchell/Sefcovic
Hazardous weather outlook, May 28, 1:59 PM EDT, 4 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 159 PM EDT Tue May 28 2019 LEZ142>149-OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003- 291800- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 159 PM EDT Tue May 28 2019 ...SEVERE THUNDERSTORM WATCH 273 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk for severe thunderstorms on Wednesday. The main threats will be large hail and damaging thunderstorm winds. There is also a marginal risk for Thursday away from the lake. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LEZ061-162>169-291800- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 159 PM EDT Tue May 28 2019 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, May 28, 5:50 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
550 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND DMG 5 SW WILMOT 40.61N 81.71W
05/28/2019 HOLMES OH EMERGENCY MNGR
LARGE TREE DOWN ON SR 515.
&&
RCLocal storm report, May 28, 5:55 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
555 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 5 SSW MOUNT EATON 40.62N 81.74W
05/28/2019 HOLMES OH EMERGENCY MNGR
LARGE TREE DOWN ON TR 654 NORTH OF CR 160.
&&
RCLocal storm report, May 28, 6:18 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
618 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 SSE CUYAHOGA FALLS 41.14N 81.51W
05/28/2019 E1.00 INCH SUMMIT OH TRAINED SPOTTER
&&
RCLocal storm report, May 28, 6:23 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
623 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 3 SW SILVER LAKE 41.13N 81.50W
05/28/2019 E1.00 INCH SUMMIT OH TRAINED SPOTTER
&&
RCLocal storm report, May 28, 6:32 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
632 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 6 SE CRAIG BEACH 41.06N 80.89W
05/28/2019 E1.25 INCH MAHONING OH TRAINED SPOTTER
&&
RCLocal storm report, May 28, 6:41 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
641 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND DMG 5 SW WILMOT 40.61N 81.71W
05/28/2019 HOLMES OH EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
SW WILMOT. MULTIPLE TREES DOWN ON SR 515.
&&
RCThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 11:02 PM EDT | Special Weather Statement | CLE | Marion, Morrow, Wyandot | 58 min |
| May 28, 12:07 AM EDT | Special Weather Statement | CLE | Knox | 23 min |
| May 28, 2:50 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Geauga, Portage, Summit | 40 min |
| May 28, 3:34 PM EDT | Severe Thunderstorm Warning | CLE | Portage | 26 min |
| May 28, 3:35 PM EDT | River Flood Warning | CLE | Marion | 37 hr |
| May 28, 3:56 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Portage, Trumbull | 49 min |
| May 28, 4:01 PM EDT | Areal Flood Advisory | CLE | Cuyahoga, Geauga, Lorain, Medina, Portage, Summit | 4 hr |
| May 28, 4:04 PM EDT | Severe Thunderstorm Warning | CLE | Portage, Stark, Summit | 41 min |
| May 28, 4:33 PM EDT | Flash Flood Warning | CLE | Cuyahoga, Geauga, Lorain, Medina, Portage, Summit | 4 hr |
| May 28, 4:37 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Portage | 38 min |
| May 28, 4:48 PM EDT | Severe Thunderstorm Warning | CLE | Hancock | 57 min |
| May 28, 5:13 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Portage, Stark | 39 min |
| May 28, 5:16 PM EDT | Severe Thunderstorm Warning | CLE | Holmes, Stark, Wayne | 46 min |
| May 28, 5:57 PM EDT | Special Marine Warning | CLE | 93 min | |
| May 28, 6:16 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Portage | 44 min |
| May 28, 6:23 PM EDT | Severe Thunderstorm Warning | CLE | Portage | 37 min |
| May 28, 6:47 PM EDT | Special Marine Warning | CLE | 58 min | |
| May 28, 6:57 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Lorain | 34 min |
| May 28, 7:14 PM EDT | Flash Flood Warning | CLE | Cuyahoga, Lorain | 4 hr |
Nearby
Flash Flood Warnings in Ohio, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.